Alert archive / Colorado / Tornado Warnings in 2019

Tornado Warning 45, NWS Goodland, KS

August 13, 2019Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Aug 13, 2019, 2:42 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 2:42 PM MDT (20:42 UTC)
Expired
Aug 13, 2019, 3:30 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:57 PM MDTTORNADO11 Nnw Bethune, COSTORM CHASER REPORTED VIA TWITTER POSSIBLE TORNADO 15 MILES NW OF BURLINGTON. REPORT INCLUDED A VIDEO SHOWING POSSIBLE TORNADO.
Aug 13, 3:12 PM MDTHAIL 210 N Bethune, CO
Aug 13, 3:25 PM MDTTORNADO1 N Bethune, COPOSSIBLE RAIN-WRAPPED TORNADO 1 MILE N OF BETHUNE AT 325 MT.
Aug 13, 3:35 PM MDTHAIL 5Bethune, CODELAYED REPORT... BROADCAST MEDIA RELAYED A PICTURE ON TWITTER FROM BETHUNE EARLIER THIS AFTERNOON APPEARING TO DEPICT A HAIL STONE AT OR ABOVE 5 INCHES IN DIAMETER. NEEDS TO BE VERIFIED BUT, IF VERIFIED, THIS WOULD BE A STATE RECORD HAIL STONE SIZE. TIME ESTI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 11:49 AM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WFUS53 KGLD 132042
TORGLD
COC063-125-132130-
/O.NEW.KGLD.TO.W.0045.190813T2042Z-190813T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
242 PM MDT Tue Aug 13 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  South central Yuma County in northeastern Colorado...
  Northeastern Kit Carson County in east central Colorado...

* Until 330 PM MDT.
    
* At 242 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 14 miles north of Bethune, or 16 miles northeast of
  Stratton, moving southeast at 20 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Burlington, Bethune and Kirk. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 424 and 446.
 Highway 385 between mile markers 184 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3968 10266 3969 10232 3925 10207 3925 10252
TIME...MOT...LOC 2042Z 318DEG 18KT 3951 10247 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

024
1 follow-up statement
008 
WWUS53 KGLD 132054
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
254 PM MDT Tue Aug 13 2019

COC063-125-132130-
/O.CON.KGLD.TO.W.0045.000000T0000Z-190813T2130Z/
Yuma CO-Kit Carson CO-
254 PM MDT Tue Aug 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH
CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES...
    
At 254 PM MDT, a confirmed tornado was located 8 miles northwest of
Bethune, or 9 miles northeast of Stratton, moving south at 20 mph.

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Burlington, Bethune and Kirk. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 424 and 446.
 Highway 385 between mile markers 184 and 206, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3968 10266 3969 10232 3925 10207 3925 10252
TIME...MOT...LOC 2054Z 344DEG 16KT 3941 10251 

TORNADO...OBSERVED
HAIL...2.00IN

$$

024

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 13, 2:26 PM MDT, 16 minutes earlier.

Area forecast discussion, Aug 13, 2:26 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue Aug 13 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 222 PM MDT Tue Aug 13 2019

Starting off today, SPC upgraded the eastern half of our CWA to
an enhanced risk. As of 1:00 PM storms were starting to develop
along our CWA border with NWS Boulder. Looking at the short term
HRRR, we are seeing consistent runs of supercell development.
Surface dewpoints were in the mid to upper 60s, MLCAPE values up
to 3000 J/kg, deep layer shear around 40kts, with steep mid-level
lapse rates, all this in combination of the dryline's location and
daytime heating will fuel a comfortable severe weather threat.

Prime time of convective development will be from 3 PM MDT to 10
PM MDT. Initially we will see discrete supercells producing large
hail, up to 4 inches, with the threat shifting to winds later in
the evening as storms will grow into clusters and become linear in
nature.

Additionally, as a large portion of the Tri-State area has been
met with several days of rainfall, the bar for potential flash
flooding has been set higher. Went and issued a Flash Flood Watch,
for the entire Tri-State area, as these storms are expecting to
produce a good amount of rain over areas already saturated.
Expecting the counties along the Colorado / Kansas border to be at
the highest risk. Expecting the storms to merge this evening and
move southward dumping 1 to 3 inches on those counties underneath.
Flash Flood Watch is expected to last through midnight MDT.

Highs today will be in the mid 80s, with overnight lows near 60.
There may be some areas of patchy fog, but confidence is low at
this time.

Tomorrow, we will see once again warm surface temperatures, in
the mid to upper 80s, moderate deep-layer shear and instability,
steep lapse rates, prevailing again over our CWA. Our strongest
threats will once again be along the Colorado / Kansas border.
Expecting another round of discrete supercells producing larger
hail and potential tors. Followed again by transitioning to a wind
threat and prevailing through the overnight hours as additional
forcing from a shortwave will aid in sustaining convective
development. Flash flooding will again be a concern for tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 222 PM MDT Tue Aug 13 2019

Thursday, we may see a few severe storms. SPC currently has us
under a marginal risk, but that may change greatly depending on
how convection plays out Wednesday along the Kansas / Nebraska
border. Regardless, expecting convective development with peak
afternoon heating and lasting through the evening hours. Guidance
is still quite a bit in disagreement as to what will happen, so
confidence remains low at this time as to extent of impacts to the
Tri-State area.

Friday onward, wide disagreement with model guidance. Went with
the National Blend at this time. Expecting near normal
temperatures with daily thunderstorm chances Friday and Saturday
afternoon. Sunday through Tuesday, very slight chances for
convection and near normal highs and lows through the extended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Aug 13 2019

VFR conditions are expected to prevail throughout the remainder of
the TAF period at the Goodland and McCook terminals. There will
be showers and storms developing this afternoon, but timing and
confidence on extent and impacts to the terminals is too low to
include at this time. If any of the storms do impact the
terminals, sub-vfr conditions are expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

CO...Flash Flood Watch until midnight MDT tonight for COZ090>092.

NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...EV
LONG TERM...EV
AVIATION...EV
Hazardous weather outlook, Aug 13, 12:19 PM MDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1219 PM MDT Tue Aug 13 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT
for the entire NWS Goodland area.

Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT /
1 AM MDT.

There are enhanced/slight risks for severe thunderstorms across much
of the Tri-State area this afternoon and evening. Large hail up to
baseball size, winds in excess of 60 mph and localized heavy
rainfall producing sharply reduced visibilities and the potential
for flash flooding will be the primary threats Tuesday from
approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A
tornado or two cannot be ruled out but is not a primary threat with
storms today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a slight risk for severe thunderstorms across almost the
entire Tri-State area Wednesday during the late-afternoon through
the overnight hours. The main hazards will be large hail, damaging
winds, and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 13, 1:22 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
122 PM MDT Tue Aug 13 2019

COZ090-131945-
Yuma County CO-
122 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
145 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cope, or 24 miles north of Seibert, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Joes and Kirk.

A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.

LAT...LON 3978 10280 3970 10254 3957 10259 3957 10280
TIME...MOT...LOC 1922Z 261DEG 19KT 3966 10288

024
Local storm report, Aug 13, 1:32 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             3 SE YUMA               40.09N 102.68W
08/13/2019  M1.00 INCH       YUMA               CO   TRAINED SPOTTER

&&

JN
Local storm report, Aug 13, 1:35 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FUNNEL CLOUD     5 NNW HEARTSTRONG       40.01N 102.63W
08/13/2019                   YUMA               CO   TRAINED SPOTTER

            SPOTTER SAW FUNNEL CLOUD. 13 S/SE YUMA.

&&

JN
Local storm report, Aug 13, 2:11 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          7 N JOES                39.75N 102.67W
08/13/2019                   YUMA               CO   FIRE DEPT/RESCUE

            FIRE PERSONNEL HAS SPOTTER TORNADO ON THE
            GROUND NORTH OF JOES NEAR CTY ROADS
            10/LINCOLN.

&&

JN
Special weather statement, Aug 13, 2:15 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 PM CDT Tue Aug 13 2019

NEZ080-132030-
Hitchcock NE-
315 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK COUNTY
UNTIL 330 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palisade, or 13 miles northwest of Trenton, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Palisade.

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Nebraska.

LAT...LON 4023 10097 4015 10125 4025 10133 4034 10132
      4035 10131 4035 10106
TIME...MOT...LOC 2015Z 240DEG 9KT 4028 10123

024
Special weather statement, Aug 13, 2:19 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Tue Aug 13 2019

COZ091-132045-
Kit Carson County CO-
219 PM MDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIT CARSON COUNTY UNTIL
245 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm over
Vona, or 6 miles east of Seibert, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stratton and Vona.

This includes Interstate 70 in Colorado between mile markers 407 and
424.

A Tornado Watch remains in effect until 700 PM MDT for east central
Colorado.

LAT...LON 3918 10274 3932 10288 3954 10264 3933 10242
TIME...MOT...LOC 2019Z 229DEG 20KT 3930 10274

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:10 AM MDTDense Fog AdvisoryGLDKit Carson, Yuma2 hr
Aug 13, 11:51 AM MDTFlash Flood WatchGLDCheyenne, Kit Carson, Yuma9 hr
Aug 13, 12:40 PM MDTSpecial Weather StatementGLDYuma20 min
Aug 13, 1:01 PM MDTSpecial Weather StatementGLDYuma14 min
Aug 13, 1:17 PM MDTSevere Thunderstorm WarningGLDYuma43 min
Aug 13, 1:22 PM MDTSpecial Weather StatementGLDKit Carson23 min
Aug 13, 1:28 PM MDTTornado WarningGLDYuma32 min
Aug 13, 1:52 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma53 min
Aug 13, 1:57 PM MDTTornado WarningGLDKit Carson, Yuma48 min
Aug 13, 2:19 PM MDTSpecial Weather StatementGLDKit Carson26 min
Aug 13, 2:27 PM MDTSevere Thunderstorm WarningGLDYuma48 min
Aug 13, 3:08 PM MDTSevere Thunderstorm WarningGLDKit Carson52 min
Aug 13, 3:10 PM MDTFlash Flood WarningGLDKit Carson94 min
Aug 13, 3:12 PM MDTTornado Warning Tornado observedGLDKit Carson48 min
Aug 13, 3:28 PM MDTTornado WarningGLDCheyenne, Kit Carson32 min
Aug 13, 3:42 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson48 min
Aug 13, 3:51 PM MDTSpecial Weather StatementGLDYuma24 min
Aug 13, 3:57 PM MDTTornado WarningGLDCheyenne, Kit Carson19 min
Aug 13, 4:07 PM MDTFlash Flood WarningGLDCheyenne, Kit Carson97 min
Aug 13, 4:13 PM MDTFlash Flood WarningGLDKit Carson54 min
Aug 13, 5:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Aug 13, 5:26 PM MDTSpecial Weather StatementGLDCheyenne19 min
Aug 13, 5:46 PM MDTSpecial Weather StatementGLDCheyenne14 min

Nearby

Tornado Warnings in Colorado, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.